EconPapers    
Economics at your fingertips  
 

Asymmetric adjustment, non-linearity and housing price bubbles: New international evidence

Zixiong Xie, Shyh-Wei Chen and An-Chi Wu

The North American Journal of Economics and Finance, 2019, vol. 50, issue C

Abstract: In this paper, we detect the housing price bubbles of eighteen OECD countries under assumptions of asymmetric adjustment and non-linearity. To this end, we adopt the momentum threshold autoregressive (MTAR) and exponential smooth transition (ESTR) approaches in this study. In order to consider the possibility of asymmetry between regimes of positive and negative changes in the price-rent ratio, we modify the Kilic (2011) and Park and Shintani (2005, 2016) tests and provide their critical values, finite sample size and power via Monte Carlo simulations. Among the main results, first, it is found that the price-rent ratios of eighteen OECD nations are integrated processes of order one by using the traditional unit root tests. Second, the property of asymmetric adjustment is empirically justified for the housing markets of Belgium, Germany and the US by using the MTAR unit root test. Third, the results of the ESTR-type unit root tests point to the conclusion that the housing markets of thirteen countries are globally stationary ESTR processes, implying that the further the price-rent ratio deviates from its fundamental, the faster will be the speed of mean reversion. Finally, the results of the modified Kilic (2011) and Park and Shintani (2005, 2016) tests are in line with the ESTR unit root tests, indicating that the bubble hypothesis is not accepted.

Keywords: Present value model; Price-rent ratio; Bubble; Non-linearity (search for similar items in EconPapers)
JEL-codes: G12 C22 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062940818305849
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ecofin:v:50:y:2019:i:c:s1062940818305849

DOI: 10.1016/j.najef.2019.101036

Access Statistics for this article

The North American Journal of Economics and Finance is currently edited by Hamid Beladi

More articles in The North American Journal of Economics and Finance from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-03-27
Handle: RePEc:eee:ecofin:v:50:y:2019:i:c:s1062940818305849